Monday, October 29, 2007
Children’s Tylenol and Children’s Motrin, when sold by themselves, were excluded from the discussions because the medicines in those products, acetaminophen and ibuprofen, respectively, are safe and effective in treating fevers and aches even in young infants.
Tylenol and Motrin are sold in syrupy concoctions that help coughs because the syrup coats the back of the throat and calms cough receptors, said Dr. Ian Paul, a pediatrician at Penn State Children’s Hospital in Hershey, Pa., who consults for industry.
The committee skipped any lengthy discussion of antihistamines like Benadryl, because there is little debate that such medicines are effective for allergies. Benadryl, also known as diphenhydramine, also puts some children to sleep. But nearly all the experts said deliberate sedation should be discouraged.
The medicines that earned the most scorn were those commonly sold to treat coughs, runny noses and congestion, including dextromethorphan and phenylephrine.
None of them have any proven effect on children’s cold symptoms. All have risks.
The advisory panel is right, however, about the effectiveness of the medications. They are effective mostly in that they give a parent something to do so they don't feel as if they're standing by while their child suffers. The number of children injured by the drugs, however, has been exceedingly small:
A study by the Centers for Disease Control and Prevention found that at least 1,519 children younger than 2 had serious health problems from 2004 to 2005 after having been treated with common cold medicines. Three children died, the disease control agency found.
But the argument is, that if they don't do any good in the first place, then why tolerate any risk? But, according to this story, the pharmaceutical companies say the issue is accidental overdosage, not inherent risk in properly dosed drugs:
The Consumer Healthcare Products Association (CHPA), which represents manufacturers and distributors of over-the-counter medicines, said in a statement: "The data clearly show that these medicines are very safe when used as directed and that harm to this age group, while very rare, is attributable in most cases to accidental ingestion an issue of safekeeping that is best addressed through education."
So what to do? My recommendation would be not to use them. Runny noses and coughs aren't in the category of intolerable suffering, and these products aren't likely to be much benefit anyway.
posted by Sydney on 10/29/2007 08:10:00 AM 3 comments
the pseudoephedrine version of dimatapp worked. The new version without it works less well and requires a slightly larger dose in my kids to get them to be able to sleep without post nasal drip. Course, in my case my child is already on prescription Zyrtec, Clarinex, and a small Zantac dose for allergies. Sometimes even that is not enough to stop the post nasal drip that keeps her awake. But add in a dose of dimetapp and she is fine.
By 10:24 PM, at
The result is going to be - more antibiotics. Parents will continue to bring their children to the doctor or the local drugstore clinic for viral respiratory infections, and will insist on some form of treatment. Tea and tissues will not be good enough.
By 11:21 AM, at
Maybe the children's version is better, but the syrupy concoction of infant motrin is extremely cough-inducing. I always have to dilute it well. I tried it myself once - it literally burned the back of my throat. So much for the soothing benefits of syrup :)